Report Details Severe Case of ARDS Following Ruxolitinib Discontinuation

The report is the first recorded case of acute respiratory distress syndrome (ARDS) that required venovenous extracorporeal membrane oxygenation and was complicated by spontaneous spleen rupture.

Discontinuation of rituximab (RUX) comes with a risk of symptom relapse and sudden, life-threatening adverse events termed RUX discontinuation syndrome (RDS), a fatal case of which was detailed in a recent report published in Heliyon in hopes of creating better awareness for RDS.

RUX, a Janus kinase (JAK) 1 and 2 inhibitor that inhibits cytokine signaling and reduces symptoms in myelofibrosis, is increasingly used to treat myeloproliferative neoplasms (MPNs). However, sudden discontinuation of RUX can lead to RDS, which includes severe withdrawal effects.

Patients experiencing RDS present with symptoms of a cytokine storm, including acute respiratory distress syndrome (ARDS), septic-like shock, and a syndrome akin to disseminated intravascular coagulation (DIC). The recent report presents a fatal case of RDS with severe ARDS that required venovenous extracorporeal membrane oxygenation (VV-ECMO).

The patient was a 56-year-old adult male who was initially diagnosed with V617F JAK2-positive primary myelofibrosis at UZ Leuven, a university hospital in Leuven, Belgium, in 2014. In 2018, the patient began treatment with hydroxyurea due to worsening anemia, leukocytosis, and splenomegaly. In 2019, he began a regimen of RUX and a BET inhibitor to address peripheral blastosis, splenomegaly, and constitutional symptoms.

His disease progressed in early 2021, with increased spleen volume and progressive thrombocytopenia. Due to progressive disease and thrombocytopenia, which is a RUX dose-limiting condition due to its association with poor outcomes, the combination RUX and BET inhibitor therapy was halted temporarily.

The patient presented to his local hospital 1 week after RUX treatment discontinuation with acute hypoxemic respiratory failure and hypotension. He was dyspneic, and arterial blood gas showed respiratory acidosis. The patient was intubated, and intravenous antibiotics, norepinephrine, and hydrocortisone were initiated to treat presumed septic shock. The patient was transferred to the university hospital after being placed on VV-ECMO.

After initial improvements in cardiac function, lung function, radiological findings, ventilation and oxygenation needs, and overall shock state, the patient was weaned off of VV-ECMO at day 5 of ICU admission. However, he developed a hemorrhagic shock due to sudden splenic rupture and continued to deteriorate despite treatment with selective embolization of a branch of the splenic artery, blood transfusion, and administration of norepinephrine and adrenaline. An urgent laparotomy and splenectomy were also done after the patient developed severe abdominal compartment syndrome.

RUX was restarted after surgery at a reduced dose, but the patient developed a progressive hyperleukocytosis and was started on cytoreductive therapy with hydroxyurea to reduce the risk of hyperviscosity syndrome.

During 7 weeks of hospitalization, the patient required daily transfusions and renal replacement therapy. Invasive pulmonary aspergillosis presented at week 6, complicating his condition. During week 7, the patient experienced multiple organ failure after staphylococcal toxic shock syndrome and died due to refractory septic shock.

This fatal case of ARDS and septic-like shock was most likely due to RDS, the authors concluded. The patient’s treatment with hydrocortisone for presumed septic shock likely contributed to his initial improvement, as corticosteroids are part of the recommended treatment for RDS. It was also the first reported case that required VV-ECMO and the first that was complicated by spontaneous spleen rupture.

While it is rare, one study found that 13.5% of patients experienced RDS and 1.2% experienced severe RDS. It can occur as soon as 48 hours after discontinuation or as late as 3 weeks post discontinuation. Even when RUX is gradually reduced, there is a risk of RDS, which has no specific markers and is therefore a diagnosis of exclusion.

Considering RUX is more frequently prescribed and approved for hydroxyurea-resistant cases of myelofibrosis and polycythemia vera, RDS is a condition that clinicians should be aware of, the authors conclude. Sudden discontinuation of RUX should also be avoided.

Reference

Houthuys JF, Wilmer AP, Peetermans M, Meersseman P, Devos T. Severe ARDS due to Ruxolitinib discontinuation syndrome: case presentation and literature review. Heliyon. 2022;8(12):e11782. doi: 10.1016/j.heliyon.2022.e11782

Related Videos
View All
Related Content
© 2023 MJH Life Sciences
AJMC®
All rights reserved.